Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 6, 2003, 4:28 PM EDT for Elk County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:28 PM EDT (20:28 UTC)
- Expired
- May 6, 2003, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Elk County, PA
The radar
The State College radar (KCCX), 77 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553
WUUS51 KCTP 062028
SVRCTP
PAC047-062130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 530 PM EDT.
* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PORTLAND MILLS...OR 6 MILES WEST OF
RIDGWAY...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDGWAY AND JOHNSONBURG AROUND 435 PM.
EAST BRANCH DAM AROUND 445 PM.
ST. MARYS AROUND 450 PM.
MEDIX RUN AROUND 510 PM.
BENEZETTE AROUND 515 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
LAT...LON 4155 7893 4139 7902 4125 7827 4141 7829
4139 7842 4152 7844
JUNG
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 6, 3:00 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT TUE MAY 6 2003 LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN SECTIONS FOR POSS OF AN EVENING SHOWER. ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25 TO .50 INCH OF RAINFALL ACROSS NRN CWA. MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS. BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT. .CTP... PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA. GARTNER
Hazardous weather outlook, May 6, 4:40 AM EDT, 11 hours 48 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE MOST LIKELY AREAS TO SEE SEVERE WEATHER. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER EASTERN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DANGELO/LIPTON
In the hours before
Special weather statement, May 6, 11:08 AM EDT, 5 hours 20 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 070015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1108 AM EDT TUE MAY 6 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING... A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST INTO CENTRAL PENNSYLVANIA THIS AFTERNOON...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY BY THIS EVENING. A WEAK COLD FRONT WILL THEN MOVE INTO THE REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP LA CORTE
Special weather statement, May 6, 3:50 PM EDT, 38 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 070445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 PM EDT TUE MAY 6 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING... A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GARTNER/JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 53 min |
| May 6, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.